Reverse an Overdose: Naloxone (NARCAN)

What is Naloxone?

  • Naloxone (brand name Narcan or EVIZO) is a legal and FDA approved antidote that reverses an opioid overdose. The opiate blocker can be injected into the muscle or sprayed into the nose and works by neutralizing the opioids in the body’s system to help the person breathe again. When trying to help, it is important to call for emergency services, monitor the victim closely, give CPR if needed, and administer Naloxone effectively whether it’s nasal spray or injection. Naloxone is bystander-administered and even if the individual was not experiencing a medical emergency due to opioid use, if administered, harm will not be caused.

Any person who is at risk of an opioid-related overdose or is able to assist an at-risk person (a family member or friend) can get NARCAN® (or a generic naloxone equivalent) from a pharmacy without a prescription. It is encouraged that you call your pharmacy ahead to ensure they have naloxone in stock.

  • For those with insurance (including Medicaid): Naloxone will be covered by the payor source
  • For those without insurance: Naloxone will be covered by the Indigent Medication Program

To find Naloxone Pharmacies in your areavisit www.avoidopioidsd.com/reverse-overdose.

Signs and symptoms of an Opioid Overdose:

  • Slow or shallow breathing
  • Small, constricted pinpoint pupils
  • Gasping noises while sleeping or snoring in an unusual way (also known as the ‘death rattle’)
  • Skin that is pale, blue, or cold
  • A slow heartbeat
  • Limp body
  • Loss of consciousness

What to do if you think someone is overdosing:

  • Call 911 immediately
  • Administer Naloxone
  • Try to keep the person awake and breathing
  • Initiate CPR if necessary
  • Lay the person on their side to prevent choking (recovery position)
  • Stay with the person until emergency responders arrive

Administering intranasal Naloxone (Narcan):

  1. Remove cap from the nasal syringe. There are usually two – one at each end of the syringe.
    • A syringe is not a needle, it’s a plastic device that holds the needle – this is what the Narcan will screw onto.
  2. The tube of Narcan may have a red cap. Remove the red cap and discard it.
  3. Insert the nasal atomizer (cone-shaped applicator) onto the syringe. Screw the Narcan container onto the barrel of the syringe.
    • Don’t test the spray. It is a single-use and cannot be reused.
  4. Administer the Narcan, half in each nostril. Make sure victim is lying on their back.
    • Some nasal sprays come in pre-assembled packages. They contain two needle-free devices, one to use in each nostril.

Administering the injectable form of Naloxone (EVIZO):

  1. Take the device out of the case, but do not remove the red safety guard until you are ready to inject the medicine.
    • Auto-injector Naloxone is branded as EVZIO
  2. Take off the red safety guard when you are ready to inject
    • Do not touch the black area of the EZVIO after the safety tab is off. This is where the needle is located.
  3. Hold the black end of the device firmly against the outer thigh so that it is right over the muscle, push the injection button and hold for five seconds.
    • You do not need to remove the person’s clothing to do this.
    • The needle will retract back into the device after the injection is complete.

For more information, call the South Dakota Resource Hotline 1-800-920-4343visit getnaloxonenow.org, or search the 211 database:

  • helplinecenter.org/211database
    • Use the following keyword search terms:
      • Integrated Care for Opioid Use Disorders
      • 911 Services
      • Substance Use Disorder Hotlines

Sources:

Disclaimer: This HelpSheet is developed by the Helpline Center for informational purposes only. HelpSheets provide a brief overview of the designated topic. For more information, call 211 or text your zip code to 898211.

Updated: August 2021